Jump to content

wwanda: Ready to start tapering Lamotrigine


wwanda

Recommended Posts

In the last 15 months I've developed bilateral edema, leg fasciitis, bilateral hand contractures w/ bilateral carpal tunnel and a high eosinophal count. Ive researched and found that lamotrigine has the side effect of producing eosinophal counts...which can cause the maladies listed above.

Eosinophals are white blood cells produced in the bone marrow and I have too many of them. My hematologist told me to speak with my psych Dr first, then get off the lamotrigine and on something else if I need it.

 

I just got off the phone with him and, after reminding him I'm on the 150mg pill asked how I should taper the drug since I've heard there can be withdrawal symptoms. He's calling in some 100mg pills and told me to taper as follows:

 

100mg for two weeks, then 50mg for 2 weeks and then Stop.

He said I could take 1 month intervals instead of 2 weeks if I like.

 

Has anyone actually tapered like that? What were the results?

Before I started researching, I had planned to reduce in 25mg increments with 2 weeks at each level.

 

He didn't mention the possibility of seizures. He did say if my symptoms returned (and the probably would) and to come in then and we can talk about an alternative.

In my early 30's (1993) I went on 50mg zoloft daily for 10 years until it stopped working after I got my tubes tied.

I switched to venlafaxine (37.5mg bid) & still on it.

2006 - had a hypomanic episode; was diagnosed as bipolar II & started on Depakote and Lamictal. I was taken off Depakote after 3 weeks (and 10 lbs+) and have been on 150mg generic lamotrigine since then.

June 2015 started on Plaquenil (200mg bid) for arthritis

Link to comment
  • Moderator

Hi wwanda-- welcome to the group, I think you found us just in time. A bunch of those "big doctor words" sound a lot like some of the symptoms caused by these drugs.  I have had most of them myself from being on paxil for many years.  As is typical it sounds like your doctor doesn't have a clue about how these drugs effect people.  The taper schedule he has given you is a receipt for trouble.  A lot of people have tried it and it never works out well.  I suggest that you take a look at these threads for a place to start;

 

Tips for tapering off Lamictal (lamotrigine)

 

What is withdrawal syndrome?  

 

Thank you for adding your signature block, it really helps us a lot.

20 years on Paxil starting at 20mg and working up to 40mg. Sept 2011 started 10% every 6 weeks taper (2.5% every week for 4 weeks then hold for 2 additional weeks), currently at 7.9mg. Oct 2011 CTed 15oz vodka a night, to only drinking 2 beers most nights, totally sober Feb 2013.

Since I wrote this I have continued to decrease my dose by 10% every 6 weeks (2.5% every week for 4 weeks and then hold for an additional 2 weeks). I added in an extra 6 week hold when I hit 10mg to let things settle out even more. When I hit 3mgpw it became hard to split the drop into 4 parts so I switched to dropping 1mgpw (pill weight) every week for 3 weeks and then holding for another 3 weeks.  The 3 + 3 schedule turned out to be too harsh so I cut back to dropping 1mgpw every 4 weeks which is working better.

Final Dose 0.016mg.     Current dose 0.000mg 04-15-2017

 

"It's also important not to become angry, no matter how difficult life is, because you can loose all hope if you can't laugh at yourself and at life in general."  Stephen Hawking

Link to comment

I'm thinking the lamotrigine has also gotten more potent since I lost 25 lbs over the last couple of years. I've been feeling foggier lately. During my search for a solution to my physical problems one Dr. Prescribed gabapentine which I only took for a couple of days the quit because it made me feel awful (slow and practically brain dead). I was let go from a good job because I started making mistakes and having memory lapses and a hard time remembering stuff.

In my early 30's (1993) I went on 50mg zoloft daily for 10 years until it stopped working after I got my tubes tied.

I switched to venlafaxine (37.5mg bid) & still on it.

2006 - had a hypomanic episode; was diagnosed as bipolar II & started on Depakote and Lamictal. I was taken off Depakote after 3 weeks (and 10 lbs+) and have been on 150mg generic lamotrigine since then.

June 2015 started on Plaquenil (200mg bid) for arthritis

Link to comment
  • Moderator

Good idea to stay away from the gabapentine, nasty stuff and really hard to get off of.  Cognitive problems are a hallmark of AD use and WD especially brain fog and memory lapses.  Luckily they start to clear up as you taper off.  Sorry to hear about the job loss, total bummer.  This may shed some light on the brain fog issues; 

 

The Windows and Waves Pattern of Stabilization

20 years on Paxil starting at 20mg and working up to 40mg. Sept 2011 started 10% every 6 weeks taper (2.5% every week for 4 weeks then hold for 2 additional weeks), currently at 7.9mg. Oct 2011 CTed 15oz vodka a night, to only drinking 2 beers most nights, totally sober Feb 2013.

Since I wrote this I have continued to decrease my dose by 10% every 6 weeks (2.5% every week for 4 weeks and then hold for an additional 2 weeks). I added in an extra 6 week hold when I hit 10mg to let things settle out even more. When I hit 3mgpw it became hard to split the drop into 4 parts so I switched to dropping 1mgpw (pill weight) every week for 3 weeks and then holding for another 3 weeks.  The 3 + 3 schedule turned out to be too harsh so I cut back to dropping 1mgpw every 4 weeks which is working better.

Final Dose 0.016mg.     Current dose 0.000mg 04-15-2017

 

"It's also important not to become angry, no matter how difficult life is, because you can loose all hope if you can't laugh at yourself and at life in general."  Stephen Hawking

Link to comment
  • Administrator

Welcome, wwanda.

 

Are you taking lamotrigine for a seizure disorder? If not, it's unlikely coming off will cause seizures.

 

We recommend slower tapers than doctors do because we want to protect sensitive nervous systems. See the topics Brassmonkey posted for you as well as Why taper by 10% of my dosage?

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Hi,

No seizure disorder...just as a mood stabilizer for bipolar. I start tapering tomorrow.

 

Just for kicks i asked the pharmacist about tapering...he said do it the way your dr said...lol.

 

I was able to get my pdoc to prescribe me some 100mg pills to make it easier to cut and calculate (im on 150mg now.)

 

Btw i found this info while looking at the diff pill strengths:

.. .Your doctor must order the 2mg tablets directly from GlaxoSmithKline 1-800-334-4153 (NDC 0173-0699-00), which will supply two bottles of 30 tablets at a time, at no charge.

 

When your doctor needs more of the 2mg tablets, he or she will have to phone GSK again.

In my early 30's (1993) I went on 50mg zoloft daily for 10 years until it stopped working after I got my tubes tied.

I switched to venlafaxine (37.5mg bid) & still on it.

2006 - had a hypomanic episode; was diagnosed as bipolar II & started on Depakote and Lamictal. I was taken off Depakote after 3 weeks (and 10 lbs+) and have been on 150mg generic lamotrigine since then.

June 2015 started on Plaquenil (200mg bid) for arthritis

Link to comment
  • Administrator

The 2mg tablets might be available from the pharmacy now.

 

I suggest you take part of your daily dosage as a 100mg tablet and the rest as a liquid.

This is not medical advice. Discuss any decisions about your medical care with a knowledgeable medical practitioner.

"It has become appallingly obvious that our technology has surpassed our humanity." -- Albert Einstein

All postings © copyrighted.

Link to comment

Please sign in to comment

You will be able to leave a comment after signing in



Sign In Now
×
×
  • Create New...

Important Information

Terms of Use Privacy Policy